Kansas, 2023

Hail and Damaging Winds in Kansas, June 5, 2023

June 5, 2023 · NWS EAX · 3 events in 1 county or zone

Storms on the afternoon and evening of June 5th brought hail and strong winds to eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Storms on the afternoon and evening of June 5th brought hail and strong winds to eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 5, 2:10 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 5, 2:10 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
310 PM CDT Mon Jun 5 2023

.Discussion...
Issued at 309 PM CDT MON JUN 5 2023

Key Messages:

- Hit or miss showers and thunderstorms this afternoon.

- Another shot for showers and storms on Wednesday.

- More seasonable temperatures towards the late week.

Discussion:

Scattered showers and thunderstorms have developed again this
afternoon in areas with higher moisture, better instability and
steep low level lapse rates. These showers and storms should persist
over the next few hours thanks to daytime heating and weak upper
level wave moving through. Severe weather is not expected due to
lack of shear and strong winds aloft. However, cannot rule out some
gusts near 25 to 35 mph in any cold pool interaction due to the
steep low level lapse rates and DCAPE over 1000 j/kg. Small hail is
more likely within any strong storm and we have already received
some reports within the past hour. Heating is lost after sunset and
instability quickly wanes allowing for a dry night across the
region.

Overall pattern remains the same with strong upper level low parked
over northern New England with another upper level low over southern
California. This keeps the Plains in a ridge over the next several
days. A weak wave will move through the area tomorrow, which could
trigger more showers and isolated thunder. However, the better
instability and moisture will be to the north and west of the
region. Did keep a slight chance of pop but confidence is low for
widespread precipitation chances for the area.

Potent wave will round the upper level low on Wednesday which will
bring a back door cold front into the area. Widespread showers and
thunderstorms are anticipated through the day as the front pushes
southwest. Temperature spreads are likely with high temperatures near
80F across the northeast with 90F across the southwest portion of
the area. Higher confidence in precip and thunder chances due to
better instability and moisture ahead of the front. Severe weather
chances are low due to lack of shear. The front looks to stall out
over the Central Plains which could renew precipitation chances on
Thursday, esp across the western portion of the area.

Towards the weekend, precipitation chances seem to be on the
increase as omega block upper level pattern begins to weaken with a
few waves moving through the flow. While timing is still uncertain,
confidence is increasing in precipitation across the area with
cooler temperatures.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1218 PM CDT MON JUN 5 2023

VFR conditions will prevail through the rest of the afternoon
outside of any TSRA. Light easterly flow will persist through the
TAF period. Some broken upper level clouds will slide south and
west from the Great Lakes due to upper level shortwave rotating
around the stagnate upper level low over New England. Otherwise cu
field will begin to develop this afternoon thanks to some mid-
level moisture and good mixing. Scattered showers and isolated
thunderstorms are possible and could impact some of the TAF
locations. Kept VCSH for now until convection begins to develop,
then will adjust accordingly.

Convection will wane after 02-03z as heating is lost and some dry
air makes its way into the mid-levels. Conditions should remain
VFR overnight and into the morning push.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...SIPPRELL
Aviation...SIPPRELL
Hazardous weather outlook, Jun 5, 4:06 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
506 AM CDT Mon Jun 5 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
506 AM CDT Mon Jun 5 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated to scattered showers and thunderstorms are possible this
 afternoon, mainly across western Missouri and eastern Kansas. The
 strongest storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Off and on thunderstorm chances will occur this week with the best
 chances coming Wednesday and Saturday. No severe weather is
 expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 5, 12:21 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
121 PM CDT Mon Jun 5 2023

MOZ043-051845-
Cass MO-
121 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern Cass
County through 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisonville, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrisonville, Archie, Drexel, Cleveland, Freeman, Lake Annette and
West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3847 9457 3848 9461 3867 9461 3865 9426
      3848 9424
TIME...MOT...LOC 1821Z 086DEG 13KT 3857 9435

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Blair
Special weather statement, Jun 5, 12:55 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
155 PM CDT Mon Jun 5 2023

MOZ043-053-051930-
Bates MO-Cass MO-
155 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern Cass
and northwestern Bates Counties through 230 PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Archie, or 8 miles west of Garden City, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrisonville, Archie, Drexel and Freeman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3863 9428 3846 9426 3844 9461 3862 9461
TIME...MOT...LOC 1855Z 074DEG 4KT 3853 9434

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 5, 1:21 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
221 PM CDT Mon Jun 5 2023

KSZ057-060-MOZ043-053-051945-
Miami KS-Linn KS-Bates MO-Cass MO-
221 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southeastern Miami,
northeastern Linn, south central Cass and northwestern Bates Counties
through 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Archie, or near Adrian, moving southwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian, Archie, Amsterdam and Merwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3855 9433 3839 9428 3828 9467 3844 9469
TIME...MOT...LOC 1920Z 062DEG 16KT 3847 9439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 5, 1:52 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
252 PM CDT Mon Jun 5 2023

MOZ053-054-052015-
Bates MO-Henry MO-
252 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern Henry
and east central Bates Counties through 315 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Urich, or 13 miles west of Clinton, moving southwest at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montrose and Ballard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 9397 3824 9390 3820 9413 3836 9420
TIME...MOT...LOC 1952Z 060DEG 18KT 3837 9402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 5, 2:22 PM CST to 2:23 PM CST
Where
Johnson County, 0.46 mi E of Olathe Johnson Co Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.831, -94.891

New Century Air Center (IXD) ASOS recorded a 58 mph wind gust.

Hail, Johnson

When
June 5, 2:30 PM CST to 2:32 PM CST
Where
Johnson County, 0.54 mi W of (Ojc)johnson Co Exec
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.850, -94.740

Quarter size hail was reported near Johnson County Executive Airport.

Thunderstorm Wind, Johnson

When
June 5, 2:44 PM CST to 2:46 PM CST
Where
Johnson County, 0.26 mi S of Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.876, -94.821

Estimated 60 mph gusts in Olathe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115190, 1115207, 1115191.